Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 2, NWS Brownsville, TX

April 17, 2009Zapata County, Texas

NWS Brownsville, TX issued this severe thunderstorm warning at Apr 17, 2009, 8:47 PM CDT for Zapata County, Texas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2009, 8:47 PM CDT (01:47 UTC)
Expired
Apr 17, 2009, 9:15 PM CDT
In force
28 min
Issued by
NWS Brownsville, TX
Area
Storm-based polygon

County Zapata County, TX

The radar

The Corpus Christi radar (KCRP), 200 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 1.8 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2009-04-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3044 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2009-04-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3044 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
729 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
-85 m²/s²
Significant tornado parameter
-0.6
Supercell composite
-2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBRO 180147
SVRBRO
TXC505-180215-
/O.NEW.KBRO.SV.W.0002.090418T0147Z-090418T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
847 PM CDT FRI APR 17 2009

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ZAPATA COUNTY IN DEEP SOUTH TEXAS.

* UNTIL 915 PM CDT

* AT 846 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...CAPABLE OF PRODUCING PENNY SIZE HAIL AND
  DAMAGING 60 MPH WINDS...7 MILES NORTHWEST OF ZAPATA...MOVING EAST
  AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SAN YGNACIO.
  ZAPATA.
  LAS PALMAS.
  BUSTAMANTE.

SEVERE THUNDERSTORMS CONTAIN WIND GUSTS OF 60 MPH OR HIGHER...AND
HAIL THE SIZE OF PENNIES OR LARGER. MOVE TO A PLACE OF SAFETY.

MOVE INSIDE A STURDY BUILDING. DAMAGING WIND...LARGE HAIL...
TORRENTIAL RAIN...AND DEADLY LIGHTNING ARE EXPECTED. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OR LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2718 9917 2693 9907 2687 9933 2692 9934
      2693 9935 2693 9937 2695 9940 2699 9940
      2702 9942 2703 9946 2706 9946
TIME...MOT...LOC 0146Z 250DEG 8KT 2697 9934

$$

TOMASELLI
1 follow-up statement
000 
WWUS54 KBRO 180201
SVSBRO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
901 PM CDT FRI APR 17 2009

TXC505-180215-
/O.CON.KBRO.SV.W.0002.000000T0000Z-090418T0215Z/
ZAPATA-
901 PM CDT FRI APR 17 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR CENTRAL ZAPATA COUNTY...

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LINDA VISTA.
  ZAPATA.
  LAS PALMAS.
  BUSTAMANTE.

THE SEVERE THUNDERSTORM IS ALSO CAPABLE OF PRODUCING...
  PENNY SIZE HAIL.
  60 MPH WIND GUSTS.
  EXCESSIVE AND DEADLY CLOUD-TO-GROUND LIGHTNING.

MOVE INTO A STURDY BUILDING IMMEDIATELY

PLEASE REPORT TORNADOES OR FUNNEL CLOUDS...WINDS OF 58 MPH OR
HIGHER...HAIL THE SIZE OF PENNIES OF LARGER...AND ANY WIND DAMAGE TO
YOUR NATIONAL WEATHER SERVICE IN BROWNSVILLE BY CALLING 956-504-1432.

&&

LAT...LON 2718 9917 2693 9907 2687 9933 2692 9934
      2693 9935 2693 9937 2695 9940 2699 9940
      2702 9942 2703 9946 2706 9946
TIME...MOT...LOC 0201Z 250DEG 8KT 2698 9930

$$

TOMASELLI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 1:56 PM CDT, 6 hours 51 minutes earlier.

Area forecast discussion, Apr 17, 1:56 PM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
156 PM CDT FRI APR 17 2009

.DISCUSSION...SATELLITE AND RADAR IMAGES INDICATE THUNDERSTORMS
FROM MCS OVER EAST-CENTRAL TEXAS THIS AFTERNOON EXTENDING BACK
INTO THE RIO GRANDE PLAINS. WITH SKIES CLEARING ACROSS DEEP SOUTH
TX...SO FAR THE CAP CONTINUES TO HOLD AND THE STRONGER WINDS
APPEAR TO BE KEEPING A LID ON CONVECTION. LAPS SURFACE ANALYSIS
INDICATED THE STRONGEST LIFTING INDICIES ACROSS WESTERN PORTIONS
OF THE CWA AS WELL AS WHERE THE HIGHEST CAPES RESIDE. WOULD NOT BE
SURPRISED TO SEE THUNDERSTORMS DEVELOP EAST OF THE SURFACE THETA-E
RIDGE ACROSS NORTHWEST PORTIONS OF THE CWA LATE AFTERNOON INTO
EARLY EVENING MAINLY ALONG OUTFLOW FROM CONVECTION NEAR COTULLA.
WITH THAT SAID...WILL KEEP A SLIGHT CHANCE OF THUNDERSTORMS NORTH
FOR THIS EVENING AND WILL INCREASE POPS NORTHWEST TONIGHT AS THE
NAM12 PROGS CONVECTION DEVELOPING ACROSS SOUTHWEST TX PROPAGATING
INTO DEEP SOUTH TX SATURDAY MORNING. IN ADDITION...SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE CONVECTIVE
BOUNDARY OVER EAST TX EXTENDING SOUTHWARD TOWARDS THE COASTAL BEND
AND THE RIO GRANDE PLAINS. WILL GO AHEAD AND INCREASE POPS FROM
SOUTH TO NORTH WITH THE BEST RAIN CHANCES ACROSS THE NORTHERN
PORTIONS OF THE CWA. EVEN THOUGH THE AREA REMAINS OUTSIDE OF THE
SLIGHT RISK AREA FOR SEVERE WEATHER...POTENTIAL EXISTS FOR STRONG
TO SEVERE STORMS WITH POSSIBLY DAMAGING WINDS AND HAIL AND WITH
ABUNDANT LOW LEVEL MOISTURE ACROSS THE LOWER RIO GRANDE
VALLEY...STORMS COULD PRODUCE HEAVY RAINFALL ESPECIALLY WITH SLOW
MOVING ONES. RAIN CHANCES WILL LINGER SAT NIGHT INTO EARLY SUNDAY
BEFORE A WEAK COLD FRONT BRINGS DRIER AIR INTO THE AREA. HIGH
PRESSURE WILL BUILD INTO SOUTH TX MONDAY INTO TUESDAY BEFORE
SHIFTING EASTWARD WEDNESDAY ALLOWING RETURN FLOW TO DEVELOP
TOWARDS THE MIDDLE OF THE WEEK. MODERATE SOUTHEAST FLOW SHOULD
PREVAIL THROUGH THE REST OF THE PERIOD.
&&

.AVIATION...MVFR TO VFR CIG WILL PREVAIL OVER THE REGIONAL AIRPORTS
THROUGH TONIGHT BECOMING VFR BY MID MORNING ON SATURDAY. WINDS WILL
BE MODERATE FROM THE SOUTHEAST FOR THE NEXT 24 HOURS.
&&

.MARINE...BOY020 REPORTED WINDS FROM THE SOUTHEAST AT 15 KNOTS
GUSTING TO 22 KNOTS WITH SEAS NEAR 10 FEET. SMALL CRAFT ADVISORIES
WILL CONTINUE TODAY AS THE PRESSURE GRADIENT CONTINUES TIGHT. A LOW
PRESSURE SYSTEM OVER NORTHERN TEXAS AND HIGH PRESSURE OVER THE GULF
OF MEXICO WILL HELP MAINTAIN A MODERATE TO STRONG SOUTHEAST FLOW OF
AIR. A COLD FRONT WILL MOVE THROUGH DEEP SOUTH TEXAS COASTAL WATERS
ON SUNDAY CAUSING A STRONG NORTH WIND IN ITS WAKE.  SOME ISOLATED TO
SCATTERED SHOWERS OR THUNDERSTORMS ARE POSSIBLE TODAY THROUGH SUNDAY
WITH CONSIDERABLE AMOUNT OF MOISTURE AVAILABLE.  A DRIER AIRMASS
WILL BE IN STORE FOR THE COASTAL WATERS THE BEGINNING OF NEXT WEEK.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  75  85  70  88 /  20  30  20  30
BROWNSVILLE          76  86  71  89 /  20  40  20  30
HARLINGEN            72  85  68  90 /  20  40  20  30
MCALLEN              73  87  70  92 /  20  40  20  10
RIO GRANDE CITY      74  81  71  93 /  20  40  10  10
SOUTH PADRE ISLAND   76  83  71  84 /  20  30  20  30
&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 4 PM CDT THIS AFTERNOON FOR GMZ130-
     132-135.

     SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR GMZ150-155-
     170-175.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WWW.WEATHER.GOV/BROWNSVILLE

PUBLIC/GRIDS...61
AVIATION/MARINE...65
MESO/FXC...MARTINEZ
Hazardous weather outlook, Apr 17, 3:15 PM CDT, 5 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
315 PM CDT FRI APR 17 2009

GMZ130-132-135-150-155-170-175-TXZ248>257-181100-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
315 PM CDT FRI APR 17 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS...THE GULF
OF MEXICO AND THE LAGUNA MADRE.

.DAY ONE...TONIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF OF MEXICO WATERS
EAST OF PADRE ISLAND DUE TO LARGE EASTERLY SWELLS. THERE IS A HIGH
RISK OF RIP CURRENTS AT THE BEACHES OF SOUTH PADRE ISLAND AND BOCA
CHICA DUE TO THESE SWELLS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE SMALL CRAFT ADVISORY ALONG THE LOWER TEXAS COAST MAY NEED TO BE
EXTENDED THROUGH SUNDAY NIGHT OR MONDAY DUE TO PERSISTENT EASTERLY
SWELLS AND THE PASSAGE OF A COLD FRONT. A MODERATE TO HIGH RISK OF
RIP CURRENTS AT THE LOCAL BEACHES WILL LIKELY ACCOMPANY THE ADVERSE
MARINE CONDITIONS. SCATTERED THUNDERSTORMS ARE ANTICIPATED SATURDAY.
ANY OF THE STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

TOMASELLI

In the hours before

Special weather statement, Apr 17, 7:34 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
734 PM CDT FRI APR 17 2009

TXZ249-250-180145-
JIM HOGG-BROOKS-
INCLUDING THE CITIES OF...HEBBRONVILLE...FALFURRIAS
734 PM CDT FRI APR 17 2009

...STRONG THUNDERSTORM AFFECTING JIM HOGG AND BROOKS COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR IN BROWNSVILLE IS
MONITORING A STRONG THUNDERSTORM OVER EXTREME NORTHEAST JIM HOGG
COUNTY AND EXTREME NORTHWEST AND NORTH BROOKS COUNTY. THIS
THUNDERSTORM IS MOVING ROUGHLY EAST-SOUTHEAST AT AROUND 15 MPH.

THIS THUNDERSTORM IS EXPECTED TO REMAIN OVER VERY RURAL JIM HOGG
AND BROOKS COUNTY THIS EVENING. PEA SIZE HAIL AND WIND GUSTS OF 15
TO 20 MPH ARE LIKELY WITH THIS THUNDERSTORM.

TOMASELLI

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 8:47 PM CDTAreal Flood AdvisoryBROZapata31 min
Apr 17, 9:13 PM CDTFlash Flood WarningBROZapata92 min
Apr 17, 9:17 PM CDTSevere Thunderstorm WarningBROZapata28 min
Apr 17, 9:54 PM CDTSevere Thunderstorm WarningBROZapata22 min
Apr 18, 12:29 PM CDTSevere Thunderstorm WarningBROStarr46 min
Apr 18, 1:11 PM CDTSevere Thunderstorm WarningBROStarr53 min
Apr 18, 1:29 PM CDTAreal Flood AdvisoryBROStarr2 hr
Apr 18, 1:46 PM CDTSevere Thunderstorm WarningBROHidalgo, Starr59 min
Apr 18, 2:57 PM CDTSevere Thunderstorm WarningBROHidalgo33 min
Apr 18, 4:32 PM CDTSevere Thunderstorm WarningBROHidalgo28 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.